Connecticut, 2019

Flash Flooding and Flooding in Connecticut, August 7, 2019

August 7, 2019 · NWS BOX · 12 events in 1 county or zone

A warm front moving across southern New England triggered strong to severe thunderstorms in western portions of southern New England from the mid afternoon hours through the evening. Another band of thunderstorms moved in from the southwest overnight, progressing to the coast before daybreak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm front moving across southern New England triggered strong to severe thunderstorms in western portions of southern New England from the mid afternoon hours through the evening. Another band of thunderstorms moved in from the southwest overnight, progressing to the coast before daybreak. Flash flooding occurred in Hartford County during the evening. Wind damage and localized flooding occurred in Massachusetts and northern Rhode Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 7, 5:44 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 7, 5:44 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
644 PM EDT Wed Aug 7 2019

.SYNOPSIS...
An approaching cold front will bring scattered showers and
thunderstorms at times this evening into Thursday. A few of the
thunderstorms may produce damaging winds and local torrential
rainfall. After the cold front moves through Thursday night, dry
seasonable air returns for Friday through the weekend. Another
cold front arrives early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
** Severe Thunderstorm Watch 561 in effect for most of
 Massachusetts and northern Connecticut until 9 PM **

645 PM Update...

Showers/thunderstorms moving northeast through CT and Western
MA, with trends into Central MA and eventually Northeast MA.
Some reports of wind damage with earlier storms, and this
potential will continue through the early night. PW values
continue around 1.8 inches from CT to Eastern MA, and 1.9 inches
upstream from DC to PHL. This means a strong moisture inflow
overnight. Main concerns with thunderstorms will be brief heavy
downpours and strong/damaging wind gusts. Severe Tstm Watch 561
continues through 9 PM in response to this potential.

Even once the watch ends, the continuing moisture flow and
lingering organization by low-level winds will maintain support
for scattered showers/tstms through the night.

Adjustment to the forecast based on 6 PM observed temps and
radar positioning of showers/storms. The remainder of the
forecast is on track.

Previous discussion...

12Z short range global and hi res models in good agreement with
a second round of convection through around 06Z or so. Still
noting dewpoints in the mid 60s to lower 70s across central and
eastern areas, where the best instability also holds on ahead of
the long wave. 12Z HRRRv3 CAMs signaling decent helicity across
eastern areas, upwards to 150 to 200 m2/s2 fm around 03Z-05Z
this evening, so a very low risk for a rotating storm or two.
Short range models showing QPF values from 0.5 to 0.8 inches
overnight as well, so could also see more heavy downpours.

As the long wave slowly approaches the region, associated pre-
frontal trough pushes into western areas overnight. This may cut
back on the potential convection as well as moisture feed, but
still could see a few leftover showers lingering there. Patchy
fog also forms.

Temps will bottom out in the lower-mid 60s inland, ranging to
around 70 across the coastal plain.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Thursday...

Cutoff H5 low pres across Hudson Bay and northern Ontario
remains across that region, with long wave trough rotating
slowly eastward during Thursday. 12Z GFS and GGEM showing a
potent short wave pushing across central and eastern areas
during the day, while the 12Z HRRRv3 CAMs models signaling
another round of scattered convection from mid morning through
the afternoon.

Have kept CHC POPs going, mainly across eastern areas, but
could see the energy allow for more showers/thunderstorms to
develop near and N of the Mass Pike during the midday and
afternoon hours. With lowering PWAT values as somewhat drier air
works in aloft, precip should be on the light side. Marginally
enough instability in place to allow for non-severe convection
to develop, especially across central and N Mass.

Expect highs to remain rather warm, mainly in the lower-mid
80s, through a bit cooler along the coast with a continued
onshore wind.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Big Picture...

Closed low over Hudsons Bay maintains an upper trough over the
Eastern USA through the weekend, then sweeps east. Upper high
pressure covers the Southern USA. As the upper low sweeps east,
the flow across the Northern USA becomes zonal for the first
part of next week.

Heights at 500 mb remain at or somewhat below normal through the
period, while 850 mb temperatures also remain at or slightly below
normal.

Forecast confidence is moderate-high through most of the period.
Uncertainty becomes lower Monday-Tuesday with differences among the
models in timing the early-week cold front.

Daily Concerns...

Friday-Saturday-Sunday...

Upper shortwave moves through Friday, but cold advection aloft
and moisture aloft are concentrated over Nrn New England.
Meanwhile, surface high pressure builds over the region. So
while we should see some diurnal cu, expect and showers to
concentrate in Nrn New England. Dew points will have fallen into
the 50s and low 60s, so more comfortable air for most of
Southern New England. Mixing to 800 mb will tap upper temps of
12-13C, supporting max temps in the low to mid 80s.

High pressure takes control Saturday and Sunday with dry air
and somewhat cooler temperatures. Temps aloft will be 9-11C,
supporting max temps each day in the mid 70s to low 80s.

Monday through Wednesday...

Much uncertainty in timing next shortwave and surface cold
front. The GFS brings showers into our area Monday morning,
while the ECMWF and GGEM aim more toward Monday night. We
favored the slower onset, with chance pops in Northern Mass mid
to late afternoon and low-end chance pops across all areas
Monday night. Due to the model differences, POP contours were
manually drawn rather than imported from model data.

High pressure builds dry weather for Tuesday. The Monday night
front stalls to our south, and a wave moving along the front
brings a chance of showers to us on Wednesday.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Short Term /through Thursday/...

Tonight...Moderate to high confidence.

Mainly VFR, except MVFR-IFR conditions in any showers/TSRA.
Patchy fog develops after midnight, with areas of MVFR to
locally IFR CIGS/VSBYS across N central into W Mass and along E
coastal terminals. Brief LIFR CIGS toward daybreak across
portions of Route 2 area of N Mass and along E coast.

Thursday...Moderate to high confidence.

Brief MVFR-IFR VSBYS early, otherwise mainly VFR. Scattered
showers/isolated thunderstorms across central and N areas around
midday through the afternoon with local MVFR-IFR CIGS.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Thursday Night through Monday/...Moderate to high

Thursday Night: Mainly VFR, with local IFR possible. Breezy.
Slight chance SHRA, isolated TSRA, patchy BR.

Friday: VFR. Breezy.

Friday Night: VFR.

Saturday: VFR. Breezy.

Saturday Night through Sunday: VFR.

Sunday Night: Mainly VFR, with local IFR possible in patchy BR.

Monday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Through Thursday...Moderate to high confidence.

Tonight...SW winds gusting up to 25 kt. Seas up to around 5 ft
on all open waters as well as on Block Island/RI Sounds. Small
Craft Advisories continue on these waters. Visibility lowered
in patchy fog after midnight across the eastern waters.
Scattered showers/isolated thunderstorm, with the best chances
on the eastern waters. Expect seas to slowly subside after
midnight on the near shore southern waters.

Thursday...S-SW winds 10-15 kt. Gusts up to 20 kt during the
morning. Scattered showers/isolated thunderstorms into the
afternoon, tapering off on the southern waters. Seas 4 ft or
less.

Outlook /Thursday Night through Monday/...High confidence.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers, slight chance of
thunderstorms.

Friday through Saturday: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Sunday: Winds less than 25 kt. Seas less than 5 ft.

Sunday Night: Winds less than 25 kt. Seas locally approaching
5 ft.

Monday: Winds less than 25 kt. Local rough seas.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 4 AM EDT Thursday for ANZ235-237.
     Small Craft Advisory until 7 AM EDT Thursday for ANZ250-
     254>256.

&&

SYNOPSIS...WTB/EVT
NEAR TERM...WTB/EVT
SHORT TERM...EVT
LONG TERM...WTB
AVIATION...WTB/EVT
MARINE...WTB/EVT
Hazardous weather outlook, Aug 7, 2:34 PM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
334 PM EDT Wed Aug 7 2019

CTZ002>004-MAZ002>005-008>012-014-026-081945-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Southeast Middlesex MA-
Northern Middlesex MA-
334 PM EDT Wed Aug 7 2019

...SEVERE THUNDERSTORM WATCH 561 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms on on Thursday could produce strong or damaging wind
gusts. They could also produce downpours that cause local poor
drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ006-007-013-015>024-RIZ001>008-081945-
Western Essex MA-Eastern Essex MA-Western Norfolk MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
334 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...Tonight.

Thunderstorms may produce strong wind gusts and local downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms on Thursday could produce strong or damaging wind
gusts. They could also produce downpours that cause local poor
drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-081945-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
334 PM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 7, 2:20 PM EST, 5 hours 2 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
320 PM EDT Wed Aug 7 2019

MAZ003-004-010-072000-
Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA-
320 PM EDT Wed Aug 7 2019

...STRONG THUNDERSTORM NEAR NEW SALEM...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Salem, or 9 miles northeast of Amherst, moving northeast at 25
mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

This strong thunderstorm will be near...
  Petersham around 345 PM EDT.
  Gardner, Athol, Winchendon, Templeton and Phillipston around 400
  PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4236 7232 4243 7243 4270 7216 4256 7193
TIME...MOT...LOC 1920Z 224DEG 23KT 4242 7234

JWD
Special weather statement, Aug 7, 2:55 PM EST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
355 PM EDT Wed Aug 7 2019

MAZ004-026-072100-
Northwest Middlesex County MA-Northern Worcester MA-
355 PM EDT Wed Aug 7 2019

...STRONG THUNDERSTORM DEVELOPING NEAR BARRE...

At 354 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barre, or 15 miles northwest of Worcester, moving northeast at 25
mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

This strong thunderstorm will be near...
  Rutland around 400 PM EDT.
  Hubbardston around 405 PM EDT.
  Princeton around 425 PM EDT.
  Leominster, Fitchburg and Westminster around 440 PM EDT.
  Lunenburg, Townsend, Shirley and Ashby around 455 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4236 7206 4240 7212 4270 7184 4254 7159
TIME...MOT...LOC 1954Z 226DEG 22KT 4241 7205

JWD
Special weather statement, Aug 7, 4:42 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
542 PM EDT Wed Aug 7 2019

MAZ002-003-008-010-011-072245-
Western Franklin MA-Western Hampshire MA-Eastern Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
542 PM EDT Wed Aug 7 2019

...STRONG THUNDERSTORM NEAR WEST SPRINGFIELD...

At 540 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Springfield, moving north at 20 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Other storms in northern Connecticut will cross over into western
Massachusetts through 630 PM. These storms may produce minor urban
flooding.

This strong thunderstorm will be near...
  Springfield and Chicopee around 555 PM EDT.
  Holyoke around 600 PM EDT.
  Southampton and Westhampton around 610 PM EDT.
  Easthampton around 615 PM EDT.
  South Hadley around 620 PM EDT.
  Northampton and Granby around 625 PM EDT.
  Hatfield around 635 PM EDT.
  Amherst and Sunderland around 640 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4246 7273 4241 7237 4204 7255 4204 7281
TIME...MOT...LOC 2140Z 192DEG 19KT 4211 7266

JWD
Special weather statement, Aug 7, 5:54 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
654 PM EDT Wed Aug 7 2019

CTZ002-003-072345-
Hartford CT-Tolland CT-
654 PM EDT Wed Aug 7 2019

...STRONG THUNDERSTORM ENTERING SOUTHERN HARTFORD COUNTY...

At 654 PM EDT, Doppler radar was tracking a strong thunderstorm over
Meriden, moving northeast at 25 mph.

Winds in excess of 40 mph will accompany this storm.

This strong thunderstorm will be near...
  Bristol around 700 PM EDT.
  Plainville around 705 PM EDT.
  Cromwell around 710 PM EDT.
  New Britain, Newington, Hartford and Berlin around 715 PM EDT.
  Rocky Hill around 720 PM EDT.
  Wethersfield around 725 PM EDT.
  East Hartford and Avon around 730 PM EDT.
  Hartford and West Hartford around 735 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4187 7279 4179 7245 4164 7259 4163 7271
      4161 7271 4159 7275 4158 7276 4157 7280
      4155 7282 4157 7283 4157 7285 4155 7285
      4156 7288 4156 7295
TIME...MOT...LOC 2254Z 206DEG 23KT 4155 7282

JWD
Local storm report, Aug 7, 6:30 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
730 PM EDT WED AUG 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     MT. TOM                 42.25N  72.65W
08/07/2019  M63 MPH          HAMPSHIRE          MA   MESONET

0240 PM     TSTM WND DMG     1 SSE EASTHAMPTON       42.25N  72.67W
08/07/2019                   HAMPSHIRE          MA   AMATEUR RADIO

            WIRES DOWN NEAR WHITE BROOK MIDDLE SCHOOL.

0240 PM     TSTM WND DMG     1 ESE WEST WHATELY      42.27N  72.66W
08/07/2019                   HAMPSHIRE          MA   AMATEUR RADIO

            WIRES DOWN ALONG FRANKLIN STREET.

0240 PM     TSTM WND DMG     2 SSE EASTHAMPTON       42.24N  72.67W
08/07/2019                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON PLAIN STREET.

0240 PM     TSTM WND DMG     2 S EASTHAMPTON         42.23N  72.69W
08/07/2019                   HAMPSHIRE          MA   AMATEUR RADIO

            WIRES DOWN ALONG LINE STREET.

0245 PM     TSTM WND DMG     ELMWOOD                 42.20N  72.62W
08/07/2019                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN AT MAPLE STREET AND RESNIC BOULEVARD.

0245 PM     TSTM WND DMG     1 W HOLYOKE             42.21N  72.66W
08/07/2019                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN AT MOUNTAIN AND WEST CHERRY.

0245 PM     TSTM WND DMG     1 SSE SOUTH HADLEY FALL 42.21N  72.60W
08/07/2019                   HAMPDEN            MA   AMATEUR RADIO

            TREE DOWN ALONG NORTH SUMMER STREET.

0245 PM     TSTM WND DMG     OAKDALE                 42.20N  72.62W
08/07/2019                   HAMPDEN            MA   AMATEUR RADIO

            LARGE BRANCH DOWN AT LOCUST AND SERGEANT.

0635 PM     TSTM WND DMG     1 WNW SOUTH ASHFIELD    42.52N  72.80W
08/07/2019                   FRANKLIN           MA   AMATEUR RADIO

            LARGE TREE, UTILITY POLE AND WIRES DOWN AT WEST ROAD
            AND STEADY LANE.

0635 PM     TSTM WND DMG     1 W ASHFIELD            42.53N  72.80W
08/07/2019                   FRANKLIN           MA   AMATEUR RADIO

            LARGE TREE AND WIRES DOWN WITH ONE UTILITY CROSS ARM
            KNOCKED DOWN AND TWO OTHER UTILITY POLE CROSS ARMS
            DAMAGED ALONG BUCKLAND ROAD.

0635 PM     TSTM WND DMG     1 S SHIRKSHIRE          42.54N  72.72W
08/07/2019                   FRANKLIN           MA   AMATEUR RADIO

            TREE AND WIRES DOWN BLOCKING THE ROAD AT PINE HILL AND
            SHELBURNE FALLS ROAD.

&&

EVENT NUMBER BOX1902796 BOX1902797 BOX1902802 BOX1902803 BOX1902804
BOX1902798 BOX1902799 BOX1902800 BOX1902801 BOX1902805 BOX1902806
BOX1902807

Sipprell
Special weather statement, Aug 7, 7:19 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
819 PM EDT Wed Aug 7 2019

CTZ002-003-080100-
Hartford CT-Tolland CT-
819 PM EDT Wed Aug 7 2019

...STRONG THUNDERSTORM...

At 819 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Hartford, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
Hartford, New Britain, West Hartford, Manchester, East Hartford,
Enfield, Newington, Vernon, Windsor, Wethersfield, South Windsor,
Farmington, Simsbury, Bloomfield, Avon, Suffield, Ellington, Tolland,
Windsor Locks and Stafford.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

LAT...LON 4164 7279 4183 7287 4203 7262 4193 7225
TIME...MOT...LOC 0019Z 227DEG 11KT 4179 7274

Frank

The radar

The Brookhaven radar (KOKX), 90 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 3 flood, 1 lightning. Local standard time, as filed.

Lightning, Hartford

When
August 7, 7:22 PM EST
Where
Hartford County, 0.49 mi NNE of New Britain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.676, -72.775

In New Britain, lightning started a house fire at Oak and Putnam Streets.

Flood, Hartford

When
August 7, 7:36 PM EST
Where
Hartford County, 1.09 mi WNW of Hartford to 1.01 mi NW of Hartford
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.778, -72.738

In West Hartford, Trout Brook Road at Asylum Avenue was flooded and impassable. All surrounding areas were also closed due to flooding.

Flood, Hartford

When
August 7, 7:36 PM EST
Where
Hartford County, 2.07 mi NW of Hartford to 1.83 mi NW of Hartford
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.789, -72.751

In West Hartford, North Main Street at Albany Avenue was flooded and impassable, with a car stuck in flood waters. Albany Avenue at Trout Brook Drive was also flooded and impassable.

Flash Flood, Hartford

When
August 7, 7:44 PM EST to 9:00 PM EST
Where
Hartford County, 1.1 mi SSW of Cottage Grove to 1.13 mi SSW of Cottage Grove
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.805, -72.707

Burnham Street at Granby Street was flooded and impassable.

Flash Flood, Hartford

When
August 7, 7:51 PM EST to 9:00 PM EST
Where
Hartford County, 1.16 mi S of Cottage Grove to 1.2 mi S of Cottage Grove
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.804, -72.704

In Hartford, two cars were trapped in flood waters...up to the roof of the car...at Simpson Street and Lyme Street. Surrounding roadways were flooded and impassable.

Flash Flood, Hartford

When
August 7, 7:51 PM EST to 9:00 PM EST
Where
Hartford County, 1.54 mi NNE of Hartford to 1.4 mi NE of Hartford
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.789, -72.705

In Hartford, cars were stuck in flash flooding at Cornwall and Granby Streets. Cars were stuck in flash flood waters that were several feet deep at Granby and Burlington Streets and at Cornwall and Burlington Streets.

Flash Flood, Hartford

When
August 7, 7:52 PM EST to 9:00 PM EST
Where
Hartford County, 0.88 mi E of Hartford to 0.91 mi E of Hartford
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.768, -72.703

In Hartford, flash flooding caused the intersection of Farmington Avenue and Woodland street to be impassable.

Flash Flood, Hartford

When
August 7, 7:57 PM EST to 9:00 PM EST
Where
Hartford County, 1.82 mi S of Cottage Grove
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.794, -72.704

In Hartford, cars were stuck in flash flood waters at the intersection of Lyme Street and Pembroke Street.

Flash Flood, Hartford

When
August 7, 8:00 PM EST to 9:10 PM EST
Where
Hartford County, 1.83 mi NW of Hartford to 1.52 mi NNW of Hartford
Cause
Heavy Rain
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
41.789, -72.744

In West Hartford, Albany Avenue at Mohegan Drive was flooded and impassable. Cars were stuck in flash flood waters at King Philip Drive and Brewster Road. There were reports of eight cars stuck in flash flood waters on Mohegan Drive near the intersection with Brewster Road, which was impassable.

Flash Flood, Hartford

When
August 7, 8:20 PM EST to 9:20 PM EST
Where
Hartford County, 1.39 mi SSE of Cottage Grove to 1.44 mi SSE of Cottage Grove
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.801, -72.691

In Hartford, at Coventry Street and Tower Avenue, a car was stuck in flash flood waters and a person was rescued.

Flood, Hartford

When
August 7, 8:20 PM EST to 9:00 PM EST
Where
Hartford County, 1.24 mi NE of Hartford to 1.22 mi ENE of Hartford
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.780, -72.700

In Hartford, Milford Street at Homestead Avenue was flooded and impassable.

Flash Flood, Hartford

When
August 7, 8:33 PM EST to 9:10 PM EST
Where
Hartford County, 0.82 mi SSE of Cottage Grove to 0.85 mi SSE of Cottage Grove
Cause
Heavy Rain
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.810, -72.692

In Bloomfield, a car was stuck in flash flood waters at Coventry Street and Merriam Avenue, with two people rescued.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850531, 850534, 850538, 850540, 850545, 850553, 850557, 850559, 850584, 850567, 850592, 850571.